Hail, Jackson
- When
- June 11, 2:24 PM EST to 2:30 PM EST
- Where
- Jackson County, Wind Cave
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.520, -83.930
A small cluster of strong to severe thunderstorms downed trees and produced large hail across portions of eastern KY on June 11th. The storms also produced some brief flash flooding in Pikeville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
A small cluster of strong to severe thunderstorms downed trees and produced large hail across portions of eastern KY on June 11th. The storms also produced some brief flash flooding in Pikeville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 11, 2:11 PM EST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 311 PM EDT SAT JUN 11 2011 .SHORT TERM.../TONIGHT THROUGH MONDAY/...UPDATED FOCUS FOR THE REST OF TODAY AND TONIGHT CENTERS AROUND A RATHER SLOW MOVING COLD FRONT EMANATING FROM AN AREA OF LOW PRESSURE NEAR THE LOWER/ERN GREAT LAKES AND CURRENTLY STRETCHED OUT ACROSS CENTRAL IL AND SERN MO BACK INTO OK AND TX. A WEAK TROF AHEAD OF THE FRONT SPAWNED CONVECTION OVER SRN IL/WRN KY THIS MORNING...WHICH HAS SENT AN OUTFLOW BOUNDARY INTO CENTRAL KY THAT IN TURN HAS SPARKED NEW CONVECTION WHICH HAS BEGUN TO MOVE INTO EAST CENTRAL KY. 18Z LAPS INDICATES A FAVORABLE ENVIRONMENT FOR TSTMS OVER ERN KY...THANKS TO MOSTLY CLEAR SKIES THIS MORNING ALLOWING TEMPS TO REACH INTO THE MID TO UPPER 80S SO FAR...WITH MODERATE SFC BASED INSTABILITY AND DECENT LAPSE RATES THROUGHOUT MOST OF THE AREA. SCATTERED STORMS ARE EXPECTED TO CONTINUE TO DEVELOP OVER THE AREA THIS AFTERNOON WITH LESS DISCERNIBLE OUTFLOWS AND RESIDUAL BOUNDARIES THE PRIMARY TRIGGERS TAKING ADVANTAGE OF THE BUILDING INSTABILITY. THE MAIN THREATS AGAIN LOOK TO BE DAMAGING WINDS COUPLED WITH HAIL...THOUGH WITH FCST STORM MOTIONS AROUND 10 KTS OR LESS...ANY SLOW MOVING HEAVY RAINER MAY LEAD TO LOCALIZED URBAN OR SMALL STREAM PROBLEMS. STORMS SHOULD BEGIN TO SUBSIDE THIS EVENING...SIMILAR TO YESTERDAY...WITH ANY LINGERING STORMS REMAINING BELOW SEVERE THRESHOLDS. MAY SEE A LULL IN ACTIVITY EARLY TONIGHT AS INSTABILITY WANES SOMEWHAT. CURRENT CONSENSUS AMONG GUIDANCE AND NEIGHBORS BRINGS THE FRONT INTO ERN KY WELL AFTER MIDNIGHT WHEN INSTABILITY WILL BE AT A RELATIVE MINIMUM. FURTHERMORE...DEEP MOISTURE APPEARS TO BE LACKING AND THIS SHOULD HELP MINIMIZE THE THREAT FOR ANY SEVERE STORMS OVERNIGHT. HOWEVER...THERE SHOULD STILL BE ENOUGH INGREDIENTS AVAILABLE OVERALL TO KEEP LIKELY POPS WARRANTED THRU THE OVERNIGHT PERIOD...WITH A FEW STORMS POSSIBLY APPROACHING SEVERE LIMITS. SHOWERS AND STORMS SHOULD BE ON THE DECLINE BY SUNDAY MORNING AS THE FRONT EXITS THE COMMONWEALTH AND CANADIAN HIGH PRESSURE BEGINS BUILDING DOWN INTO THE REGION. HAVE HELD ON TO CHANCE POPS LONGEST OVER THE HIGHER TERRAIN THRU SUNDAY AFTERNOON WHERE UPSLOPING MAY BE ENOUGH TO ENHANCE ANY POST FRONTAL ACTIVITY. CLOUDS SHOULD BEGIN THINNING OUT BY SUNDAY EVENING AND CLEARING SKIES OVERNIGHT COULD LEAD TO ANOTHER DENSE FOG EVENT SUNDAY NIGHT WHICH WOULD POTENTIALLY AFFECT THE MONDAY MORNING COMMUTE. QUIETER WEATHER SHOULD RETURN IN EARNEST ON MONDAY AS AN EXPANSIVE RIDGE BEGINS BUILDING OVER SRN U.S. AND INTO THE MS VALLEY. AS FOR TEMPERATURES...GENERALLY FOLLOWED A BLEND OF THE MAV AND MET MOS WHICH WERE ALMOST IDENTICAL ON HIGHS AND LOWS THRU THE PERIOD. THIS SUPPORTED THE INHERITED FCST THINKING THAT A GENERAL COOLING TREND IS ON TAP...WITH HIGHS ON SUNDAY AND MONDAY RIGHT AROUND THE 80 DEGREE MARK AND OVERNIGHT LOWS ON MONDAY MORNING A BIT COOLER THAN THE MID 60S EXPECTED FOR SUNDAY MORNING. .LONG TERM.../MONDAY NIGHT THROUGH SATURDAY/...UPDATED THE EXTENDED FORECAST BEGINS ON MONDAY NIGHT WITH AN UPPER LEVEL RIDGE PUSHING INTO THE OHIO VALLEY. MODELS STILL AGREE ON THE PESKY STATIONARY BOUNDARY TO THE SOUTH TRANSITIONING TO A SURFACE WARM FRONT TO THE WEST. A FEW UPPER LEVEL DISTURBANCES WILL TRAVERSE THE LEE SIDE OF THE RIDGE AND WHILE THE JKL CWA SHOULD REMAIN DRY THROUGH TUESDAY NIGHT...ENOUGH FORCING MAY MAKE IT INTO THE SOUTHWESTERN COUNTIES POPPING A FEW SHOWERS OR THUNDERSTORMS SO LEFT SLIGHT CHANCES THERE TUE AND TUE NIGHT. BY WEDNESDAY...THE BEST CHANCE OF PRECIP OF THE EXTENDED SHOULD BEGIN TO PUSH INTO THE AREA WED AFTERNOON AS THE UPPER LEVEL RIDGE PUSHES EAST INTO THE NEW ENGLAND STATES. A RATHER RIGOROUS NEG TILTED SHORTWAVE WILL MOVE INTO THE AREA. THIS SHOULD PROVE TO BE A SIGNIFICANT FEATURE AND SHOULD PUT A DENT IN OUR RECENT DRY CONDITIONS AND LACK OF RAINFALL. AT THIS POINT THIS FEATURE HAS POTENTIAL TO PRODUCE SOME SEVERE WEATHER BUT WILL HOLD OFF ON STRONG WORDING FOR NOW AS TIMING IS A CONCERN. THERE IS SOME WEIGHT TO THIS AS THE EURO HAS BEEN ADVERTISING THIS FOR THE LAST 2 DAYS AND THERE IS SOME AGREEMENT BETWEEN THE MODELS. THEREFORE...DID GO UP TO MID CHANCE POPS WED THROUGH THURSDAY...BUT PERHAPS LIKELYS MAY BE WARRANTED IN THE NEXT UPDATE. DROPPED TO SLIGHT CHANCE ALONG THE VA BORDER ON FRIDAY AS THE FRONT TRIES TO PUSH OUT OF THE CWA. CONCERNING TEMPERATURES...MADE ONLY SLIGHT ADJUSTMENTS ACCORDING TO MOS TRENDS. THE MEXMOS DID SEEM A BIT TOO COOL NOW BUT OVERALL...TEMPS ARE GOOD TO GO. && .AVIATION.../00Z TO 24Z/ SLOW MOVING COLD FRONT WILL BE THE FOCUS FOR SHOWERS AND TSTMS DURING THE PERIOD...HOWEVER EXACT TIMING OF THE FRONTAL PASSAGE AND STRENGTH OF ENSUING STORMS HAS BECOME DIFFICULT TO NAIL DOWN. CURRENT THINKING IS THAT THE FRONT WILL CROSS THE AREA OVERNIGHT...WHEN INSTABILITY IS LIMITED AND THE CHANCES FOR STRONG STORMS AFFECTING THE TAF SITES WILL ALSO BE LIMITED. HAVE USED VCTS AROUND THE SOUTHERN TERMINALS WITH A TEMPO FOR TSTMS AT JKL FOR THE REMAINDER OF THE AFTERNOON. CIGS WILL BE INCREASING AND LOWERING OVERNIGHT AS THE FRONT APPROACHES...BUT SHOULD GENERALLY REMAIN VFR. UNCERTAINTY CONTINUES OVERNIGHT WITH REGARDS TO POTENTIAL VSBY RESTRICTIONS...AS WINDS BECOME LIGHT AND TEMPS ARE PROJECTED TO REACH THEIR CROSS OVER. HAVE STAYED MIDDLE OF THE ROAD HERE FOR NOW WITH MVFR FOG DEVELOPING AFTER MIDNIGHT...AND A PERIOD OF IFR POSSIBLE AROUND LOZ TOWARDS DAWN. WINDS WILL SHIFT TO THE NW BEHIND THE FRONT BY TOMORROW MORNING...AND SHOULD EFFECTIVELY TAKE CARE OF ANY FOG ISSUES THAT DEVELOP OVERNIGHT WITH BKN TO OVC CIGS LINGERING AROUND THE M/VFR RANGE THRU THE REMAINDER OF THE PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MB LONG TERM...SHALLENBERGER AVIATION...MB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 319 PM EDT SAT JUN 11 2011 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-122230- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 319 PM EDT SAT JUN 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS WILL AFFECT MUCH OF THE AREA THIS AFTERNOON AND EVENING...AND AGAIN LATE TONIGHT. THE STRONGEST STORMS MAY CONTAIN HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE POSSIBLE EARLY SUNDAY MORNING...AND AGAIN FROM LATE TUESDAY NIGHT THROUGH EARLY THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INCIDENTS OF SEVERE WEATHER THIS WEEKEND TO THE NATIONAL WEATHER SERVICE IN JACKSON...OR THEIR LOCAL LAW ENFORCEMENT. MB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 242 PM EDT SAT JUN 11 2011 KYZ058-069-111-114-111930- ESTILL-LEE-JACKSON-OWSLEY- 242 PM EDT SAT JUN 11 2011 ...A COUPLE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 330 PM EDT SATURDAY AFTERNOON... SOUTHERN ESTILL... LEE... NORTHERN JACKSON AND OWSLEY. AT 241 PM EDT...A PAIR OF STRONG THUNDERSTORMS WERE LOCATED NEAR OLD ORCHARD...OR 10 MILES WEST OF BEATTYVILLE...MOVING EAST AT 20 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...BANFORD AROUND 250 PM EDT...CRESSMONT AROUND 255 PM EDT...IDA MAY AROUND 300 PM EDT...PEBWORTH AROUND 305 PM EDT AND LOWER BUFFALO AROUND 310 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 308 PM EDT SAT JUN 11 2011 KYZ058-068-069-112015- ESTILL-ROCKCASTLE-JACKSON- 308 PM EDT SAT JUN 11 2011 ...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 415 PM EDT SATURDAY AFTERNOON... SOUTHWESTERN ESTILL... NORTHWESTERN JACKSON AND ROCKCASTLE. AT 308 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR CONWAY...OR 8 MILES SOUTHWEST OF BEREA...MOVING EAST AT 10 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...HIATT AROUND 315 PM EDT...CONWAY AROUND 330 PM EDT...SNIDER AROUND 335 PM EDT...BOONE AROUND 340 PM EDT AND WILDIE AROUND 345 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
The Jackson,KY radar (KJKL), 55 km away, was scanning. The volume nearest the first event began at 19:25 UTC.
3 thunderstorm wind, 2 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Numerous trees were blown down along Hwy 882 west of Ezel.
Water was over parts of Hambly Boulevard in Pikeville. A measured rainfall of 3.92 inches was reported.
Trees were blown down in the city of Pikeville and a power line was blown down on Hwy 23.
Urban flash flooding occurred in parts of downtown Pikeville including Second St where a few inches of water entered a few buildings. Chloe Creek and Harolds Branch were reported to have been out of their banks. A mudslide also occurred along Julius Ave.
An oak tree about 32 inches in diameter was blown down and across a road in Turkey Creek. Nickel size hail also fell during the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316960, 316962, 316963, 316979, 316965, 316973, 316978.